Alert archive / South Dakota / Flash Flood Watches in 2021

Flash Flood Watch 1, NWS Aberdeen, SD

June 8, 2021Corson County, Dewey County, South Dakota

NWS Aberdeen, SD issued this flash flood watch at Jun 8, 2021, 5:11 PM MDT for Corson County, Dewey County, South Dakota. It was in force for 4 hr.

The area

The counties it named.

The facts

Issued
Jun 8, 2021, 5:11 PM MDT (23:11 UTC)
Expired
Jun 8, 2021, 9:00 PM MDT
In force
4 hr
Issued by
NWS Aberdeen, SD
Flood severity
None

Counties Corson County, SD, Dewey County, SD

The radar

The Bismarck radar (KBIS), 150 km from the middle of the area, began a volume at 23:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 11.2 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2021-06-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 534 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2021-06-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 267 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
534 J/kg
Mixed-layer CIN
-518 J/kg
Mixed-layer LCL
1161 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
267 m²/s²
0-3 km storm-relative helicity
165 m²/s²
Significant tornado parameter
0.0
Supercell composite
-1.5

Open this sounding in Storm Lab

The text

As transmitted.

454 
WGUS63 KABR 082311
FFAABR

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Aberdeen SD
611 PM CDT Tue Jun 8 2021

SDZ003-015-090300-
/O.NEW.KABR.FF.A.0001.210608T2311Z-210609T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Corson-Dewey-
Including the cities of Isabel and McIntosh
511 PM MDT Tue Jun 8 2021

...FLASH FLOOD WATCH IN EFFECT UNTIL 9 PM MDT THIS EVENING...

The National Weather Service in Aberdeen has issued a

* Flash Flood Watch for a portion of north central South Dakota, 
  including the following areas, Corson and Dewey.

* Until 9 PM MDT this evening.

* Strong thunderstorms will continue to produce heavy rain across 
  the area this evening. Total rainfall amounts in excess of 3 
  inches are possible.

* Water on roadways may cause hazardous travel conditions. Ditches 
  may fill quickly and cause excess water to run onto roadways.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

You should monitor later forecasts and be prepared to take action 
should Flash Flood Warnings be issued.

&&

$$

Parkin

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this flash flood watch went out at Jun 8, 1:25 PM MDT, 3 hours 46 minutes earlier.

Area forecast discussion, Jun 8, 1:25 PM MDT, 3 hours 46 minutes before
Area Forecast Discussion
National Weather Service Aberdeen SD
225 PM CDT Tue Jun 8 2021

.SHORT TERM...(This Evening through Wednesday Night)
Issued at 225 PM CDT Tue Jun 8 2021

Storms continue to fire along the warm front stretching across
southwest ND this afternoon. A few have come close to Corson County,
but the environment in the warm sector is more capped without the
focus point of the boundary to aid lift.

Low pressure will move into western and central SD this evening.
Drier air at the mid levels east of the Missouri and across south
central SD will impede showers and thunderstorms. However, west
river, including Corson and Dewey counties, could see a few strong
to severe storms. This is especially true as the warm front
reorients and retrogrades to a sharper southwest to northeast
direction that travels through western Corson. A few showers may
linger into Wednesday morning in the sfc trough axis just east of
the Missouri River. Drier air then moves in again from the west for
the remainder of the day Wednesday.

Temperatures will remain well above average with highs climbing into
the 90s again on Wednesday.

.LONG TERM...(Thursday through Tuesday)
Issued at 225 PM CDT Tue Jun 8 2021

Our persistent pattern continues with the 500mb low and trough
extending from the Gulf of AK through WA/OR/CA. The surface low will
be over eastern MT. The main change with this one is the extra 500mb
support with a sizable wave ejecting east-northeast from OR/CA/NV at
daybreak through ID/WY/MT through the daytime hours Thursday, with
the surface low quickly deepening as it moves into western ND
Thursday night and into south central Canada Friday morning while
becoming nearly stacked from the sfc-500mb. Expect plenty of
moisture to surge in from the open Gulf of Mexico. Not only will we
be expecting strong to severe storms, but the best chance of
rainfall over the past week and looking out a week ahead. While we
are hoping for the rain, most are not overly enthused about stronger
storms or the potential for frequent lightning that could cause fire
starts. The SPC outlook looks reasonable at this point, highlighting
our western counties, central SD and into ND where the best forcing
will be after about 09Z. Will need to continue to monitor the latest
forecast trends. The frontal boundary will shift east of our area
around 15Z Friday, with plenty of dry air quickly shifting in. The
cooler air will also be a bonus, with highs back to around 80
degrees Friday and Saturday. Temperatures return to around 90
degrees Saturday, with rh values falling into the upper teens to
around 25 percent. At this point, if precipitation does fall
Thursday night and the lighter wind forecast continues, fire weather
concerns would be mitigated. Looking ahead, 90s look common for
highs through next Tuesday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday Afternoon)
Issued at 1224 PM CDT Tue Jun 8 2021

Terminals KABR,KATY,KPIR,KMBG

Breezy southeast winds will persist through this evening, diminish
a bit overnight and then pick up again on Wednesday. VFR
conditions are expected except in the vicinity of thunderstorms
near KPIR and KMBG.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
&&

SHORT TERM...Wise
LONG TERM...KF
AVIATION...Wise
Hazardous weather outlook, Jun 8, 3:48 AM MDT, 13 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Aberdeen SD
448 AM CDT Tue Jun 8 2021

SDZ003>005-009-010-015>017-033>037-045-048-051-091000-
Corson-Campbell-McPherson-Walworth-Edmunds-Dewey-Potter-Faulk-
Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo-
448 AM CDT Tue Jun 8 2021 /348 AM MDT Tue Jun 8 2021/

This Hazardous Weather Outlook is for central South Dakota and
north central South Dakota.

.DAY ONE...Today and tonight.

A couple of strong to severe storms will be possible tonight mainly
for locations along and west of the Missouri River valley. Damaging
winds would be the main severe weather threat.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Additional thunderstorms will be possible on Wednesday with any
severe threats remaining low. A much better chance for potentially
strong to severe storms will be possible Thursday night into Friday
morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MNZ039-046-SDZ006>008-011-018>023-091000-
Traverse-Big Stone-Brown-Marshall-Roberts-Day-Spink-Clark-Codington-
Grant-Hamlin-Deuel-
448 AM CDT Tue Jun 8 2021

This Hazardous Weather Outlook is for west central Minnesota and
northeast South Dakota.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Additional thunderstorms will be possible Wednesday with any severe
threats remaining low. A round of strong to severe storms will be
possible Thursday night into Friday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jun 8, 3:34 PM MDT, 1 hour 37 minutes before
Special Weather Statement
National Weather Service Aberdeen SD
334 PM MDT Tue Jun 8 2021

SDZ003-082200-
Corson SD-
334 PM MDT Tue Jun 8 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CORSON COUNTY UNTIL
400 PM MDT...

At 334 PM MDT, Doppler radar was tracking a strong thunderstorm near
Watauga, or 26 miles east of Lemmon, moving north at 10 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Morristown and Watauga.

LAT...LON 4595 10145 4580 10147 4581 10176 4595 10177
TIME...MOT...LOC 2134Z 176DEG 10KT 4586 10162

Lueck
Special weather statement, Jun 8, 4:18 PM MDT, 53 minutes before
Special Weather Statement
National Weather Service Aberdeen SD
418 PM MDT Tue Jun 8 2021

SDZ015-082245-
Dewey SD-
418 PM MDT Tue Jun 8 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN DEWEY COUNTY UNTIL
445 PM MDT...

At 418 PM MDT, Doppler radar was tracking a strong thunderstorm near
Green Grass, or 7 miles north of Eagle Butte, moving north at 20 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Timber Lake, Firesteel, Little Moreau Rec Area, Green Grass,
Glencross and northern Cheyenne River Reservation.

LAT...LON 4547 10134 4547 10108 4545 10092 4502 10123
      4508 10140
TIME...MOT...LOC 2218Z 200DEG 18KT 4511 10128

Lueck
Local storm report, Jun 8, 4:39 PM MDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
539 PM CDT TUE JUN 8 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0505 PM     TSTM WND GST     MCINTOSH                45.92N 101.34W
06/08/2021  M63 MPH          CORSON             SD   MESONET

            MESONET STATION MCTS2 MCINTOSH (SD MESONET).

&&

TMT

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 7, 6:34 PM MDTSevere Thunderstorm WarningABRCampbell, Corson56 min
Jun 7, 7:26 PM MDTSevere Thunderstorm WarningABRCampbell49 min
Jun 7, 11:18 PM MDTSpecial Weather StatementABRRoberts57 min
Jun 8, 3:34 PM MDTSpecial Weather StatementABRCorson26 min
Jun 8, 3:45 PM MDTSevere Thunderstorm WarningABRCorson45 min
Jun 8, 4:18 PM MDTSpecial Weather StatementABRDewey27 min
Jun 8, 4:33 PM MDTSevere Thunderstorm WarningABRCorson42 min
Jun 8, 4:46 PM MDTSevere Thunderstorm WarningABRCorson, Dewey44 min
Jun 8, 5:12 PM MDTSpecial Weather StatementABRCorson33 min
Jun 8, 5:23 PM MDTSevere Thunderstorm WarningABRCorson, Dewey52 min
Jun 8, 5:54 PM MDTSevere Thunderstorm WarningABRCorson51 min

Nearby

Flash Flood Watches in South Dakota, 2021Every flash flood watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.